Arkansas, 2022

Hail in Arkansas, April 11, 2022

April 11, 2022 · NWS MEG · 1 event in 1 county or zone

A trough deepened over the western US resulting in moist, southwest flow across the Mid-South. Diurnal heating, ample wind shear, and large amounts of instability sustained thunderstorms that formed over the Mid-South and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A trough deepened over the western US resulting in moist, southwest flow across the Mid-South. Diurnal heating, ample wind shear, and large amounts of instability sustained thunderstorms that formed over the Mid-South and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 11, 8:44 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 11, 8:44 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
944 PM CDT Mon Apr 11 2022

.UPDATE...
We're continuing to monitor the beast-mode supercell moving east
along I-40, along with the accompanying smaller cells. Mesoscale
analysis indicates this storm will be moving into a more hostile
near-storm environment as it crosses the MS River, but it's not
unusual for these storms to persist given their influence on the
surrounding conditions. RAP analysis indicates MLCAPE near 1000
J/kg nosing into the Memphis area though the increasing CIN does
suggest most new storms could have trouble rooting in the boundary
layer and may remain elevated. Effective bulk wind shear near 50
kts is more than sufficient to maintain organized updrafts while
the effective SRH near 400 m2/s2 will promote storm scale
rotation. Mid-level lapse rates remain steep south of I-40 at near
7.5 C/km which isn't a surprise given the large hail the eastern
AR supercell has been producing. This looks to be the main show
with the greatest severe weather threat south of I-40 and west of
I-55. Given the weakened near-storm environment, a small Severe
Thunderstorm Watch was issued into the early morning hours.

Aside from the severe weather threat, there is also a potential
for localized heavy rainfall overnight. The CAMs have indicated
increasing coverage of subsevere convection overnight as the low-
level jet interacts with the outflow boundary from earlier storms.
Precipitable water has increased to near 1.5" and training storms
will have the potential for high rainfall rates. The LPMM from
the 12z HREF is pointing at pockets of 2-3" possible in the
vicinity of the I-40 corridor (some individual models are higher)
so we'll be watching that closely as it could affect the Shelby
County area if this all comes together.

MJ

&&

.PREV DISCUSSION... /issued 339 PM CDT Mon Apr 11 2022/

DISCUSSION...

Currently...A nearly stationary front stretches from weak low
pressure near the ARKLATEX across NW AR-southern MO into the OH
Valley. Southerly winds south of the front continue to advect
moisture into the Mid-South which has helped to feed an MCS that
developed across NE AR a couple hours ago and is now slowly
working into parts of West TN. This activity will continue east
over the next couple of hours and should continue to weaken as it
moves into a less favorable airmass. Areas that the convection
moves over will pick up a quick inch of rain.

This evening into tonight...All eyes will be looking west into AR
late this afternoon into this evening. The airmass across SW/W AR
is becoming increasingly unstable and southerly winds will quickly
advect this unstable air into western portions of the forecast
area. A mid level shortwave with 60 kts winds at 500 mb will move
through the Mid MS Valley and the Ozarks this afternoon and
evening and help trigger storms along the stalled frontal boundary
in West AR. Latest CAMs and WoFS data indicate that these storms
will be supercellular initially. By this evening the airmass looks
able to maintain that storm mode at least into eastern AR. 18z
HRRR model soundings at 23z in eastern AR indicate SBCAPEs of 2000
j/kg+, 0-1km helicity values of 200 m2/s2 with decent low level
veering and mid level lapse rates of 8.1 c/km. STP values are
forecast to be above 2. Latest 12z HREF data are fairly aggressive
with UH tracks into east AR this evening and the latest WoFS
places potential supercells into or near east AR by 00/01z. Large
hail is a main threat with the steep mid level lapse rates and
given the storm mode a strong tornado is possible over east AR
and the MO Bootheel. Storm mode will trend toward clusters this
evening with the severe threat gradually waning with loss of
instability and upper support from the shortwave as activity moves
into west TN toward midnight. Threat may transition to heavy rain
and flash flooding according to some 12z CAMs. The persistent 850
mb LLJ may interact with any cold pools or outflow boundaries
from the evening's convection to produce heavy rain. This could
persist well after midnight before breaking down by sunrise as the
LLJ weakens slightly. This heavy rain threat is not a sure thing
but if it does occur could produce a couple inches of rain
probably somewhere near the Memphis metro.

Tuesday...Could be a little leftover convection early in the
morning across the east, otherwise shortwave ridging will build
over the area during the day ahead of the main upper trough across
the western US. Should be breezy, warm and mostly dry across the
Mid-South with little to trigger convection. Highs will be around
80 with some peaks of sun.

Tuesday night...Next round of convection expected as a shortwave
lifts through the lower MS valley. This will trigger showers and
thunderstorms that will expand into the Mid-South during the
evening and mostly exit by Wednesday morning.  There is decent
instability with MLCAPE around 500-1000 j/kg and 0-6km bulk shear
values over 45 kts associated with the shortwave. The 850 mb LLJ
will be increasing to 40-50 kts by midnight. This should be
adequate to support severe storms. Main threat will be damaging
winds and heavy rain with a couple tornadoes possible. Best
chances for severe weather will be across western sections of the
forecast area, mainly east AR.

Wednesday...Some morning convection should lift out early then
the airmass will destabilize once again ahead of a strongly
negatively titled trough and cold front. Parameter space indicates
the possibility for a significant severe weather event with
SBCAPES > 2000 j/kg and 0-1km helicity values above 300 m2/s2.
Expect a QLCS along the front with possibility of supercells and
the potential for strong tornadoes ahead of the front. NAMNEST and
FV3 are hinting at this. Timing looks like the afternoon across
eastern AR into the evening east of the MS River wrapping up
around midnight over eastern areas.

Thursday and Friday...Look quiet in the wake of the departing
system with weak high pressure and zonal flow aloft with
seasonable temps.

Weekend into Monday...Warm front lifts north from the Gulf Coast
and stalls over the area this weekend with chances for showers and
thunderstorms into early next week. Uncertainty is high.

SJM

&&

.AVIATION...
/00z TAFs/

Storms will move into the area and continue overnight tonight and
continue through early Tuesday. Expect shower development to be
confined to norheast Arkansas and west Tennessee. Short range
models show showers moving into the Memphis area around 07z, and
persist through 11z. Winds will mainly be from the south at 10 to
15 kts for most of the period with some llws this evening. Winds
will begin to gust by the end of the period.

SWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Apr 11, 2:41 PM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
341 PM CDT Mon Apr 11 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-122245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
341 PM CDT Mon Apr 11 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this evening across
east Arkansas, the Missouri Bootheel, much of west Tennessee and
northwest Mississippi. Damaging winds, tornadoes, and very large
hail will be the main threats with these storms. Heavy rainfall
and flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are expected Tuesday evening into
early morning hours of Wednesday. Damaging winds, large hail, and
tornadoes will be possible with these storms. Heavy rainfall will
also be possible with any slow-moving storms which could lead to
flash flooding.

The threat of a third round of severe weather appears to be
increasing Wednesday afternoon into Wednesday night ahead of a
cold front. Tornadoes, large hail and damaging wind all look
possible. Heavy rainfall and flash flooding will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed over the next few days.

SJM

In the hours before

Local storm report, Apr 11, 6:16 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             KENNETT                 36.24N 90.05W
04/11/2022  E1.00 INCH       DUNKLIN            MO   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTS FROM MULTIPLE
            PEOPLE IN KENNETT.

&&
Local storm report, Apr 11, 6:28 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
728 PM CDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             NORTH WARDELL           36.35N 89.81W
04/11/2022  E1.00 INCH       PEMISCOT           MO   PUBLIC

            QUARTER SIZED HAIL IN WARDELL. DIME SIZE
            JUST TO THE SOUTHWEST IN BRAGG CITY.

&&
Local storm report, Apr 11, 6:43 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             HAYWARD                 36.39N 89.66W
04/11/2022  E1.00 INCH       PEMISCOT           MO   PUBLIC

&&
Local storm report, Apr 11, 6:50 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
750 PM CDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             WARDELL                 36.35N 89.82W
04/11/2022  E1.25 INCH       PEMISCOT           MO   PUBLIC

&&
Local storm report, Apr 11, 7:21 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            PARAGOULD               36.06N 90.48W
04/11/2022                   GREENE             AR   PUBLIC

            MINOR STREET FLOODING ON A RESIDENTIAL
            STREET IN PARAGOULD.

&&
Special weather statement, Apr 11, 10:09 PM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1109 PM CDT Mon Apr 11 2022

ARZ036-048-049-MSZ001-007-TNZ088-120445-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-Shelby TN-
1109 PM CDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of northeastern Lee,
southeastern St. Francis, southwestern Crittenden, DeSoto,
northeastern Tunica and southwestern Shelby Counties through 1145 PM
CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hughes, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Olive Branch, West Memphis, Horn Lake, Hernando, Hughes, T
O Fuller State Park, Memphis, Walls, Edmondson, Horseshoe Lake,
Anthonyville, Lake Cormorant, Southwest Memphis, Eudora, Simsboro,
Whitehaven, Pinckney, Lynchburg and Southeast Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
eastern Arkansas...northwestern Mississippi...and western Tennessee.

&&

LAT...LON 3484 9057 3506 9057 3513 8987 3478 8987
TIME...MOT...LOC 0408Z 265DEG 34KT 3497 9048

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

The radar

The Memphis radar (KNQA), 70 km away, was scanning. The volume nearest the first event began at 04:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Francis

When
April 11, 10:10 PM CST to 10:15 PM CST
Where
St. Francis County, 2.68 mi NE of Shannondale
Measured
0.88 in hail
Reported by
Public
Coordinates
34.950, -90.470

Hail estimated to be 0.88 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014229.